Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS State College, PA

August 27, 2003Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2003, 5:56 PM EDT for Franklin County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:56 PM EDT (21:56 UTC)
Expired
Aug 27, 2003, 7:00 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 272156
SVRCTP
PAC055-272300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 700 PM EDT.

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SCOTLAND TO 7 MILES NORTHWEST OF
  ST. THOMAS...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SCOTLAND AROUND 600 PM.
  ST. THOMAS AROUND 610 PM.
  MARION AND GREENCASTLE AROUND 620 PM.
  FAYETTEVILLE AROUND 625 PM.
  MONT ALTO AROUND 635 PM.
  WAYNESBORO AROUND 640 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 3997 7750 4000 7788 3974 7776 3975 7744

$$

LAMBERT/MACH/LIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:40 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 3:40 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED AUG 27 2003

AS OF 19Z...COLD FRONT STILL BACK ACROSS GRT LAKES...EXTENDING FROM
NR KBUF...INTO NORTHERN OH. SOME TCU DEVELOPING ALONG...AND JUST
AHEAD OF BOUNDARY. HOWEVER...FURTHER S...ALONG REMNANT OUTFLOW
BOUNDARY FROM EARLIER CONVECTION...NEW STORMS FIRING FROM SOMERSET
CO WESTWARD...TO NR KPIT.

FOR TNT...WL KEEP SLGHT CHC ACROSS MOST OF CENTRAL AND S THROUGH
THIS EVE...AS ADDITIONAL ISOL ACTIVITY MAY AFFECT CENTRAL AND
SE...AND SOMEWHAT MORE ORGANIZED ACTIVITY EXPECTED TO LINGER ACROSS
SOMERSET CO...E THROUGH FULTON CO. AS FOR TEMPS...WL GO NR...OR JUST
ABOVE MAV/MET/FWC BLEND. FRONT MOVING A BIT SLOWER THAN MOST MODELS
PROGGED...AND THEREFORE EXPECT DEWPTS TO DROP A BIT MORE
SLOWLY...ESP ACROSS THE CENTRAL AND S.

THU/THU NT...EXPECT MSUNNY CONDITIONS ON THU...WITH LESS HUMID AIR.
SOME CLOUDS WILL BEGIN TO ADVECT NE LATE IN THE DAY. FOR
NOW...DECIDED AGAINST ANY SLIGHT CHC POPS FOR LAURELS ON
THU...ALTHOUGH WOULD NOT BE COMPLETELY SURPRISED IF AN ISOL SHOWER
POPS VERY LATE IN THE DAY IN LAURELS AS INCREASINGLY MOIST AIR
RETURNS. THEN...FOR THU NT...WL GO WITH CHC POPS WESTERN AREAS...AND
SLGHT CHC ELSEWHERE. ETA HINTS AT NEW ACTIVITY WITH DEVELOPING WARM
FRONT...AND BASED ON RECENT NOCTURNAL MCS ACTIVITY...WOULD NOT BE
TOO SURPRISED IF THIS PANS OUT.

FRI AND BEYOND...NEXT COLD FRONT APPROACHES LATE FRI/FRI NT...WITH
RW/TRW. FRONT CROSSES AREA DURING SAT...THEN STALLS JUST TO OUR SE
SAT NT...WITH POTENTIAL WAVES DEVELOPING ALONG IT THROUGH THE
WEEKEND. IT SHOULD BE NOTED THAT 00Z/27 MREF ENSEMBLES WERE
UNAVAILABLE DUE TO PROBS AT NCEP...SO HIGH UNCERTAINTY EXISTS WITH
THIS WEEKENDS FORECAST. IT LOOKS LIKE PERHAPS A BRIEF LULL IN
SHOWERS POSSIBLE SAT AFTN AND NIGHT...ESP ACROSS NW SECTIONS OF
CWA...BEFORE SHOWERS REDEVELOP ON SUN. COOLER AND SOMEWHAT UNSETTLED
WX LINGERS INTO THE FIRST HALF OF NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES
PAZ033>035

KL
Hazardous weather outlook, Aug 27, 4:22 AM EDT, 13 hours 34 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 27, 12:09 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1209 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BARNESBORO                PA   1.00 INCH HAIL
08/27/03   CAMBRIA

1020 AM    PHILIPSBURG               PA   WIND DAMAGE
08/27/03   CENTRE                         WIRES DOWN

1100 AM    MAITLAND                  PA   WIND DAMAGE
08/27/03   MIFFLIN                        NUMEROUS TREES DOWN

VGC
Special weather statement, Aug 27, 12:30 PM EDT, 5 hours 26 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EDT WED AUG 27 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CLEARFIELD...COLUMBIA...MONTOUR...NORTHERN CENTRE...NORTHUMBERLAND...
SCHUYLKILL...SNYDER...SOUTHERN CENTRE AND UNION.

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 300 PM EDT WEDNESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SOMERSET AND YORK.

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR MUCH OF THE WATCH
AREA...AS THE THUNDERSTORMS HAVE MOVED THROUGH ALREADY.

HOWEVER...THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA WILL CONTINUE
TO BE UNDER THE THREAT OF SEVERE WEATHER THROUGH 3 PM.  ADDITIONAL
THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THIS AFTERNOON.

STAY TUNED TO LOCAL MEDIA FOR FURTHER DETAILS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

DANGELO
Special weather statement, Aug 27, 12:48 PM EDT, 5 hours 8 minutes before
PAZ024>028-033>036-056-057-059-063>066-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 PM EDT WED AUG 27 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SOMERSET AND YORK.

NO FURTHER SEVERE WEATHER IS EXPECTED THIS AFTERNOON. THE COOLER
TEMPERATURES DUE TO PRESENT AND EXPECTED CLOUD COVER SHOULD KEEP ANY
ADDITIONAL THUNDERSTORMS FROM BECOMING SEVERE. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE ENTIRE WATCH
AREA.

DANGELO
Local storm report, Aug 27, 2:16 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
216 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BARNESBORO                PA   1.00 INCH HAIL
08/27/03   CAMBRIA

1020 AM    PHILIPSBURG               PA   WIND DAMAGE
08/27/03   CENTRE                         WIRES DOWN

1030 AM    WARRIORS MARK             PA   WIND DAMAGE
08/27/03   HUNTINGDON                     TREES DOWN

1030 AM    MADERA                    PA   WIND DAMAGE
08/27/03   CLEARFIELD                     TREES DOWN BLOCKING ONE
                                          LANE
1100 AM    MAITLAND                  PA   WIND DAMAGE
08/27/03   MIFFLIN                        NUMEROUS TREES DOWN

VGC
Special weather statement, Aug 27, 3:37 PM EDT, 2 hours 19 minutes before
PAZ033>035-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT WED AUG 27 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

BEDFORD...FULTON AND SOMERSET.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:35 AM EDTSevere Thunderstorm WarningCTPCambria55 min
Aug 27, 9:43 AM EDTSevere Thunderstorm WarningCTPClearfield62 min
Aug 27, 9:58 AM EDTSevere Thunderstorm WarningCTPBlair17 min
Aug 27, 10:05 AM EDTSevere Thunderstorm WarningCTPCentre70 min
Aug 27, 10:15 AM EDTSevere Thunderstorm WarningCTPHuntingdon45 min
Aug 27, 10:27 AM EDTSevere Thunderstorm WarningCTPBlair18 min
Aug 27, 10:42 AM EDTSevere Thunderstorm WarningCTPMifflin33 min
Aug 27, 5:47 PM EDTSevere Thunderstorm WarningCTPBedford43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.